Alert archive / Mississippi / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 270, NWS Memphis, TN

May 18, 2025Coahoma County, Panola County, Quitman County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 18, 2025, 8:36 AM CDT for Coahoma County, Panola County, Quitman County, Mississippi. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2025, 8:36 AM CDT (13:36 UTC)
Expired
May 18, 2025, 8:48 AM CDT
In force
12 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coahoma County, MS, Panola County, MS, Quitman County, MS

The radar

The Memphis radar (KNQA), 124 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:33 AM CDT, 2 hours 3 minutes earlier. Its key messages:

  • Updated at 628 AM CDT Sun May 18 2025
  • An unsettled weather pattern will continue through Tuesday with chances for showers and thunderstorm each day. A few thunderstorms could be strong to severe today and tonight with a greater chance of severe thunderstorms on Tuesday.
  • Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front.
  • Saturday will see temperatures warming up some with a slight chance of thunderstorms returning to the region.
Area forecast discussion, May 18, 6:33 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
633 AM CDT Sun May 18 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 628 AM CDT Sun May 18 2025

- An unsettled weather pattern will continue through Tuesday with
  chances for showers and thunderstorm each day. A few
  thunderstorms could be strong to severe today and tonight with a
  greater chance of severe thunderstorms on Tuesday.

- Cooler and less humid conditions will follow for Wednesday
  through Friday behind a cold front.

- Saturday will see temperatures warming up some with a slight
  chance of thunderstorms returning to the region.

&&

.DISCUSSION...
(Today through Saturday)
Issued at 310 AM CDT Sun May 18 2025

Skies remain cloudy across much of the Mid-South early this
morning with temperatures in the mid 60s to mid 70s. A few
thunderstorms are moving across portions of north Mississippi with
some strong/severe storms tracking across the extreme southern
part of the Mid-South. Some isolated thunderstorms have recently
developed across portions of northeast Arkansas. THe thunderstorms
in Mississippi are moving along a weak frontal boundary.

This frontal boundary is expected to move slowly northward this
morning with additional showers and thunderstorms expected to
develop along the boundary today. There could be some
strong/severe thunderstorms that develop with damaging winds and
large hail as the main threats. Temperatures will remain on the
warm side today with highs in the low to mid 80s. As the frontal
boundary continues to inch slowly northward tonight, additional
showers and thunderstorms may develop along it. Strong/severe
thunderstorms can't be ruled out tonight. Temperatures tonight
will remain warm with lows Monday morning in the mid 60s to lower
70s.

The front will continue to lift north on Monday with any showers
and thunderstorms that develop remaining along and north of the
boundary. Strong/severe thunderstorms could develop on Monday with
damaging winds and large hail as the main threats. By Monday
night, low pressure will develop across northern Oklahoma and move
northeast. A cold front will accompany the low and reach western
Arkansas by Tuesday morning. Showers and thunderstorms will
develop ahead of this front and move into the Mid-South Monday
night.

This cold front will move across the region Tuesday afternoon and
evening. Thunderstorms are expected to develop along and ahead of
the front. Some thunderstorms are expected to be severe with
tornadoes, damaging winds and large hail possible mainly Tuesday
afternoon and evening.

Once the cold front clears the region Wednesday morning, cooler
and drier air will move into the region. Temperatures will be
below normal for Wednesday through Friday with highs Thursday and
Friday in the 70s across the entire Mid-South. A warm front will
approach the region from the west on Saturday bringing warmer air
and possibly some showers and thunderstorms.

&&

.AVIATION...
(12Z TAFS)
Issued at 628 AM CDT Sun May 18 2025

A complex of storms remains situated over central Arkansas this
morning, moving southeast. Storms will enter the airspace within
the next hour or so, prompting the need for TEMPO and PROB30
groups at all sites except for TUP. Another shot at showers and
thunderstorms exists this afternoon. However, confidence in
development and spatial coverage is low. Opted to not include
additional TS mention until the overnight period, when conditions
become more favorable. This may be changed in future TAF cycles.
Otherwise, expect VFR CIGs outside of thunderstorms and for winds
to remain out of the south at 6-9 kts.

ANS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...ARS
AVIATION...ANS

In the hours before

Special weather statement, May 18, 2:42 AM CDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
242 AM CDT Sun May 18 2025

ARZ026>028-180815-
Poinsett AR-Craighead AR-Mississippi AR-
242 AM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAIGHEAD...
NORTHEASTERN POINSETT AND NORTHWESTERN MISSISSIPPI COUNTIES THROUGH
315 AM CDT...

At 242 AM CDT, Doppler radar was tracking a strong thunderstorm near
Caraway, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Three Way, Dell, Dearman, West Ridge, Eastview, Lennie, Vail, Big
Lake, Etowah, Manila, Hightower, Tuckertown, Osceola, Lepanto,
Luxora, Mandalay, Woodland Corner, Chilson, Caraway, and Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3600 9006 3576 8985 3574 8987 3576 8991
      3573 8996 3571 8996 3556 9034 3572 9045
TIME...MOT...LOC 0742Z 238DEG 29KT 3570 9029

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, May 18, 3:33 AM CDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
333 AM CDT Sun May 18 2025

MSZ013-015-016-180900-
Lafayette MS-Pontotoc MS-Lee MS-
333 AM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAFAYETTE...
PONTOTOC AND SOUTHWESTERN LEE COUNTIES THROUGH 400 AM CDT...

At 333 AM CDT, Doppler radar was tracking a strong thunderstorm over
Randolph, or 9 miles west of Pontotoc, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saltillo, Endville, Cherry Creek, Chiwapa, Algoma, Pannell, Delay,
Plantersville, Trace State Park, Sherman, Flowerdale, Randolph, Rough
Edge, Nixon, Beech Springs, Pontotoc, Belden, Tupelo, Toccopola, and
Palmetto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3416 8925 3416 8930 3429 8931 3437 8890
      3436 8883 3438 8882 3441 8866 3416 8864
      3410 8924
TIME...MOT...LOC 0833Z 260DEG 50KT 3422 8917

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, May 18, 3:48 AM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
348 AM CDT Sun May 18 2025

MSZ015-016-022-023-180915-
Pontotoc MS-Lee MS-Calhoun MS-Chickasaw MS-
348 AM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT CHICKASAW...CALHOUN...
SOUTHEASTERN PONTOTOC AND SOUTHWESTERN LEE COUNTIES THROUGH 415 AM
CDT...

At 348 AM CDT, Doppler radar was tracking a strong thunderstorm over
Vardaman, or 10 miles west of Houston, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsboro, Slate Springs, Thorn, Egypt, Reid, Sabougla, Loyd, Pyland,
Vardaman, Woodland, Thelma, McCondy, Atlanta, Retreat, Okolona,
Leotis, Dentontown, Buena Vista, Sparta, and Bounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3387 8951 3402 8935 3415 8872 3381 8873
      3381 8893 3375 8893 3375 8903 3374 8904
      3374 8919 3372 8919 3372 8951
TIME...MOT...LOC 0848Z 255DEG 49KT 3390 8918

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, May 18, 4:14 AM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
414 AM CDT Sun May 18 2025

MSZ023-024-180945-
Monroe MS-Chickasaw MS-
414 AM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHICKASAW AND MONROE
COUNTIES THROUGH 445 AM CDT...

At 414 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trebloc, or 8 miles southwest of Okolona, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Quincy, Aberdeen, Smithville, Egypt, Prairie, Wise Gap, Wren, Strong,
McCondy, Muldon, Okolona, Gattman, Leotis, Buena Vista, Binford,
Sipsey Fork, New Hamilton, Becker, New Wren, and Splunge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3367 8850 3367 8849 3368 8850 3368 8872
      3381 8872 3381 8890 3408 8888 3409 8821
      3375 8825 3374 8833 3372 8833 3368 8837
      3369 8839 3367 8842 3368 8843 3366 8846
      3366 8850 3365 8851
TIME...MOT...LOC 0914Z 265DEG 53KT 3389 8882

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:23 AM CDTSevere Thunderstorm WarningMEGTallahatchie37 min
May 18, 3:33 AM CDTSpecial Weather StatementMEGLee, Pontotoc27 min
May 18, 3:48 AM CDTSpecial Weather StatementMEGCalhoun, Chickasaw27 min
May 18, 4:14 AM CDTSpecial Weather StatementMEGMonroe31 min
May 18, 8:00 AM CDTSevere Thunderstorm WarningMEGCoahoma, Tunica60 min
May 18, 8:17 AM CDTSevere Thunderstorm WarningMEGCoahoma43 min
May 18, 8:57 AM CDTSpecial Weather StatementMEGPanola, Quitman, Tallahatchie48 min
May 18, 9:34 AM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Quitman, Tallahatchie, Yalobusha41 min
May 18, 10:11 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Yalobusha17 min
May 18, 10:32 AM CDTSpecial Weather StatementMEGCalhoun, Chickasaw43 min
May 18, 11:01 AM CDTSpecial Weather StatementMEGMonroe29 min
May 18, 11:22 AM CDTSpecial Weather StatementMEGMonroe23 min
May 18, 2:42 AM CDTSpecial Weather StatementMEGMississippi33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.